EconPapers    
Economics at your fingertips  
 

ALOHA networks: a game-theoretic approach

Sebastián Marbán (), Peter Ven (), Peter Borm and Herbert Hamers ()

Mathematical Methods of Operations Research, 2013, vol. 78, issue 2, 242 pages

Abstract: In this paper we consider a wireless network consisting of various nodes, where transmissions are regulated by the slotted ALOHA protocol. Nodes using the protocol behave autonomously, and decide at random whether to transmit in a particular time slot. Simultaneous transmissions by multiple nodes cause collisions, rendering the transmissions useless. Nodes can avoid collisions by cooperating, for example by exchanging control messages to coordinate their transmissions. We measure the network performance by the long-term average fraction of time slots in which a successful transmission takes place, and we are interested in how to allocate the performance gains obtained from cooperation among the nodes. To this end we define and analyze a cooperative ALOHA game. We show that this type of game is convex and we consider three solution concepts: the core, the Shapley value, and the compromise value. Furthermore, we develop a set of weighted gain splitting (WGS) allocation rules, and show that this set coincides with the core of the game. These WGS allocation rules can be used to provide an alternative characterization of the Shapley value. Finally, we analyze the sensitivity of the cooperative solution concepts with respect to changes in the wireless network. Copyright Springer-Verlag Berlin Heidelberg 2013

Keywords: OR in telecommunications; Cooperative game theory; Wireless networks; ALOHA protocol (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://hdl.handle.net/10.1007/s00186-013-0441-x (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:mathme:v:78:y:2013:i:2:p:221-242

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/00186

DOI: 10.1007/s00186-013-0441-x

Access Statistics for this article

Mathematical Methods of Operations Research is currently edited by Oliver Stein

More articles in Mathematical Methods of Operations Research from Springer, Gesellschaft für Operations Research (GOR), Nederlands Genootschap voor Besliskunde (NGB)
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:mathme:v:78:y:2013:i:2:p:221-242